Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

COPD, kidney and heart trouble with scoliosis - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: General Health
Answered by

General & Family Physician
Practicing since : 2009
Answered : 453 Questions
User :   my mother in law had COPD, kidney and heart trouble and scoliosis. Takes meds for all and narcotics for scoliosis and oxygen for COPD. Her doctor has her doing NO exercise (she is 83) and she is wasting away from lack of activity. Does not leave the house except for dr appts. Is this the best it can be? When I suggested some type of PT for her (or some sort of exercise program) her DO doctor told me this was as good as it gets. She is so weak from inactivity she can barely do her ADL's. all she does is sit and read or watch TV. My husband and I do everything for her, except her meals. Is this all there is?
Doctor :   let me read ur query
Doctor :   ok ,
Doctor :   based on her living style, she may be helped by physiotherapy
Doctor :   does she become breathless on slight exertion?
Doctor :   are u there ?
User :   yes, she uses oxygen 24/7. when I suggested some type of PT for her, the doctor said she was doing as well as can be expected
Doctor :   does she become breathless on slight exertion? even when on oxygen ?
User :   yes, she seems to
User :   she is getting worse due to the scoliosis and the lack of activity
User :   also the narcotics make it more difficult for her to breathe also
Doctor :   at this stage improvement may be difficult
Doctor :   sitting in the same way, can cause resp infections and increase problems
User :   this has all transpired in the last 2-3 years, all she does is sleep off and on, I think she is over medicated. until recently she saw a pain management Dr and he gave her oxycontin, but now she takes tylenol 4
Doctor :   with the presence of COPD, heart , kidney issues, it is difficult for her recovery, in addition the presence of wasting increases the chances of more morbidity
Doctor :   taking more narcotics for pain can cause sedation
User :   I guess what you are telling me is its pretty much sad. Because I think if she had been encouraged to continue moving she would be in a better place
Doctor :   yes
Doctor :   but if that was initiated a few years back, the present status might have been different
User :   I think we will put her in assisted living.
Doctor :   when this is initiated now, since she is already debilitated, it will take a while for her to recover her muscle strength
Doctor :   yes that will be helpful
Doctor :   in addition physiotherapy and exercises can be helpful and may increase her abilty to move about
Doctor :   first she has to be mobilised , if possible
User :   how to get her dr on board with this
Doctor :   you need to discuss your intentions with him
Doctor :   and tell him u want to try some thing
User :   why can't she just start with walking aroound her dining room table
Doctor :   there is never too late to try something
Doctor :   yes she can definitely do that
Doctor :   is she interested in doing that
Question is related to
Diseases and Conditions
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor